Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 17, 2021McDowell County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 17, 2021, 9:18 PM EDT for McDowell County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 9:18 PM EDT (01:18 UTC)
Expired
Jul 17, 2021, 10:00 PM EDT
In force
42 min
Issued by
NWS Charleston, WV

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS81 KRLX 180118
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
918 PM EDT Sat Jul 17 2021

VAZ004-WVZ033-180200-
Buchanan-McDowell-
918 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCHANAN AND
SOUTHEASTERN MCDOWELL COUNTIES...

At 918 PM EDT, a strong thunderstorm was located near War, or 12
miles north of Richlands, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gary, War, Bradshaw, Anawalt, Maybeury, Elbert, Jolo, Cucumber and
Jenkinjones.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3735 8183 3739 8133 3732 8137 3732 8140
      3728 8142 3727 8145 3725 8148 3726 8150
      3723 8151 3721 8156 3720 8168 3724 8173
      3720 8176 3719 8181
TIME...MOT...LOC 0118Z 268DEG 22KT 3726 8174 

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 7:30 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 17, 7:30 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
730 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front crosses tonight into Sunday. High pressure then
noses in on Monday and Tuesday. Weak cold front passes midweek
followed by another front late in the work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 655 PM Saturday...
Tweaked pop grids per latest radar trends. Otherwise, no changes
were necessary at this point. Front appears to be near the Ohio
River vcnty, with one last line of showers and isolated thunder
associated with it. Lower dew points, and occasional gusty winds
behind the front. NBM still suggesting fog development late
tonight, mainly along/south of the Ohio River.

As of 240 PM Saturday...

A cold front is currently approaching northwestern edge of the
area and is expected to move in this evening and cross through
tonight. Ahead of this front, numerous showers and thunderstorms
are currently moving through the area this afternoon. Storms
are expected to continue for much of the area through this
evening, becoming more focused along the mountains by tonight.
CG lightning as well as heavy downpours are occurring with these
storms and will continue as these storms persist into the
evening.

There is a marginal risk for severe weather along the
northeastern half of the area today with CAPE values up around
2000 J/kg and effective bulk shear around 20 to 25 kts. A few
strong to severe storms will be possible through this evening
with gusty winds as the main threat expected. A marginal risk
is also in effect for excessive rainfall today for the whole
area. PW values are approaching 2 inches over much of the area
which will any allow storms to produce heavy, efficient
rainfall. Localized water issues may be possible particularly in
low lying and flood prone areas today. Overall, storm motion so
far has been fairly steady, however as areas get hit with
multiple heavy storms, a few flooding issues could be a
possibility.

Later tonight as storms taper off, areas of fog will likely
form throughout the area with plenty of moisture from the
showers and storms today and light to calm winds overnight.
Lower clouds will also move in along the front itself. Any fog
that forms will dissipate out tomorrow morning.

By Sunday morning, much of the area should be mostly dry with
chances for isolated showers and thunderstorms along the
southern portion of the area where some moisture remains. Also,
the front may stall around or just past the mountains as it
reaches the eastern edge of the area Sunday morning. A marginal
risk for excessive rainfall just barely clips the southern
portion of the area where showers and thunderstorms are expected
tomorrow.

Temperatures on Sunday are expected to be slightly below normal
behind the frontal passage with upper 70s to low 80s for the
lowlands and mid 60s to mid 70s for the higher elevations.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 213 PM Saturday...

Cold front continues to ease to our south Sunday evening with
just a small chance of a lingering shower/storm over our
southwest VA counties early. High pressure then tries to nose in
at the surface into Monday but a trough remains in place aloft,
so a stray shower or storm will remain possible, particularly
over the mountains. Lower dewpoint airmass behind the front
should help us settle into the comfortable 50s to lower 60s for
lows both Sunday night and Monday night with seasonable
temperatures generally in the 80s on Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 213 PM Saturday...

Models are in decent agreement through the majority of the
period, advertising a general northwest flow regime aloft with
the deep moisture confined south of a stalled front over the
Deep South. A weak front drops down in the northwest flow on
Wednesday with maybe an afternoon shower or storm. A stronger
front is then modeled to drop into the region Friday into
Saturday with perhaps a better shot at a shower or storm.
Temperatures should stay near seasonal levels with dewpoints in
the 60s - not too bad of a forecast for late July.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 725 PM Saturday...

Isolated showers and thunderstorms will continue through around
06Z, when they are generally expected to taper off as a cold
front pushes south through the area. Winds will generally shift
to a northerly direction behind the front, and may be briefly
gusty, before becoming light, generally by 06Z. Expect brief
MVFR/IFR conditions in vicinity of convection.

Otherwise, expecting widespread fog or stratus to develop,
generally after 06Z, and mainly along and south of the Ohio
River. Expect widespread MVFR and areas of IFR, along with local
LIFR/VLIFR conditions. Conditions will gradually improve to VFR
after 12-15Z, with mountainous locations slower to improve.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and density of fog and/or stratus
tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SUN
UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EDT 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  M    H    H    M    H    H    H    H    M    L    M    M
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    L    L
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  M    M    M    H    M    M    H    H    M    M    H    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    M    L    M

AFTER 00Z MONDAY...
Early morning valley fog possible early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/CG
NEAR TERM...SL/CG
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...SL
Hazardous weather outlook, Jul 17, 3:39 AM EDT, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
339 AM EDT Sat Jul 17 2021

WVZ040-523>526-180745-
Barbour-Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
339 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. There
is a marginal threat for severe storms and a marginal threat for
excessive rainfall. The strongest storms will have the potential to
produce strong winds, and heavy downpours which may lead to isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-515>522-180745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
339 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. There
is a marginal threat for excessive rainfall. The strongest storms
will have the potential to produce strong winds, and heavy downpours
which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 17, 4:01 PM EDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
401 PM EDT Sat Jul 17 2021

WVZ015-027-028-517-519-172045-
Clay-Kanawha-Northwest Nicholas-Braxton-Northwest Fayette-
401 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NICHOLAS...
SOUTHEASTERN KANAWHA...SOUTHWESTERN BRAXTON...CLAY AND NORTHWESTERN
FAYETTE COUNTIES...

At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Big Otter to Montgomery. Movement
was east at 40 mph.

Locations impacted include...
Sutton, Clay, Montgomery, Ansted, Gassaway, Smithers, Gauley Bridge,
Glen, Big Otter, Wallback, Powellton, Harrison, Handley, Flatwoods,
Nebo, Swiss, Indore, Drennan, Ivydale and Pond Gap.

This includes the following highways...
 Interstate 79 between mile markers 37 and 69.
 West Virginia Turnpike between mile markers 72 and 75.
 Route 19 between mile markers 55 and 57, and between mile markers 65
and 68.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3874 8062 3818 8094 3808 8144 3856 8114
      3863 8106
TIME...MOT...LOC 2000Z 251DEG 33KT 3859 8108 3816 8135

JP
Special weather statement, Jul 17, 4:17 PM EDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
417 PM EDT Sat Jul 17 2021

WVZ523-525-526-172045-
Northwest Randolph-Northwest Pocahontas-Southeast Randolph-
417 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES...

At 417 PM EDT, a strong thunderstorm was located near Mill Creek, or
16 miles south of Elkins, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mill Creek, Dailey, Huttonsville, Bowden, Glady and Cheat Bridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3868 7960 3867 7960 3867 7962 3866 7962
      3856 7994 3872 8004 3892 7969 3871 7957
TIME...MOT...LOC 2017Z 243DEG 30KT 3868 7991

JP
Special weather statement, Jul 17, 5:59 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT Sat Jul 17 2021

WVZ515-516-518-172230-
Northwest Raleigh-Southeast Raleigh-Southeast Fayette-
559 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND
SOUTHEASTERN FAYETTE COUNTIES...

At 558 PM EDT, a strong thunderstorm was located over Stanaford, or
near Beckley, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Beckley, Shady Spring, Beaver, Daniels, Piney View, Stanaford,
Bradley, Macarthur and Meadow Bridge.

This includes the following highways...
 West Virginia Turnpike between mile markers 35 and 39.
 Interstate 64 in West Virginia between mile markers 120 and 137.
 Route 19 near mile marker 3.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3770 8120 3788 8119 3788 8113 3789 8112
      3793 8083 3785 8086 3782 8094 3777 8089
      3776 8089 3774 8092 3773 8091 3770 8092
      3772 8095 3771 8098 3770 8097 3768 8101
TIME...MOT...LOC 2158Z 272DEG 20KT 3779 8110

JP
Special weather statement, Jul 17, 6:48 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
648 PM EDT Sat Jul 17 2021

WVZ515>518-172330-
Northwest Raleigh-Southeast Raleigh-Southeast Fayette-Northwest
Fayette-
648 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND
SOUTHWESTERN FAYETTE COUNTIES...

At 648 PM EDT, a strong thunderstorm was located near Bradley, or 10
miles northwest of Beckley, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Beckley, Babcock State Park, Oak Hill, Mount Hope, Bradley,
Prosperity, Piney View, Stanaford, Pax, Thurmond and Artie.

This includes the following highways...
 West Virginia Turnpike between mile markers 44 and 62.
 Interstate 64 in West Virginia between mile markers 125 and 131.
 Route 19 between mile markers 1 and 13.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3781 8141 3797 8140 3797 8138 3799 8137
      3801 8095 3775 8102
TIME...MOT...LOC 2248Z 272DEG 21KT 3790 8131

JP
Special weather statement, Jul 17, 8:30 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
830 PM EDT Sat Jul 17 2021

VAZ004-WVZ033-180115-
Buchanan-McDowell-
830 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...

At 830 PM EDT, a strong thunderstorm was located near Grundy, moving
east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Grundy, Gary, War, Bradshaw, Stacy, Vansant, Jolo, Oakwood, Cucumber
and Elbert.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3714 8210 3732 8210 3738 8154 3722 8154
      3721 8156 3720 8168 3724 8173 3724 8174
      3720 8176 3720 8177 3719 8179 3717 8184
      3718 8185 3717 8187 3715 8188 3715 8190
      3713 8192
TIME...MOT...LOC 0030Z 268DEG 22KT 3724 8201

JP
Special weather statement, Jul 17, 9:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
918 PM EDT Sat Jul 17 2021

VAZ004-WVZ033-180200-
Buchanan-McDowell-
918 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCHANAN AND
SOUTHEASTERN MCDOWELL COUNTIES...

At 918 PM EDT, a strong thunderstorm was located near War, or 12
miles north of Richlands, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gary, War, Bradshaw, Anawalt, Maybeury, Elbert, Jolo, Cucumber and
Jenkinjones.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3735 8183 3739 8133 3732 8137 3732 8140
      3728 8142 3727 8145 3725 8148 3726 8150
      3723 8151 3721 8156 3720 8168 3724 8173
      3720 8176 3719 8181
TIME...MOT...LOC 0118Z 268DEG 22KT 3726 8174

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:30 PM EDTSpecial Weather StatementRLXBuchanan45 min
Jul 18, 1:33 PM EDTSpecial Weather StatementRLXDickenson42 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.